Alert archive / Illinois / Tornado Warnings in 1996
Tornado Warning 25, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 3, 1996, 6:50 PM CDT for Wayne County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1996, 6:50 PM CDT (23:50 UTC)
- Expired
- May 3, 1996, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Wayne County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:05 PM CDT | Hail 2.75 | Zenith, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 032350 TORPAH ILC191-040030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 650 PM CDT FRI MAY 3 1996 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ILLINOIS ...WAYNE COUNTY AT 647 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 45 MILES NORTH OF MARION ILLINOIS NEAR HELM. IT WAS MOVING TOWARDS THE EAST-SOUTHEAST AT 40 MPH. IT IS EXPECTED TO MOVE THROUGH OR NEAR ROUND PRAIRIE BY 705 PM CDT. THIS IS A VERY DANGEROUS STORM! TAKE SHELTER NOW! THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. DS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 1:16 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 3, 1:16 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT FRI MAY 3 1996 MAIN FCST PROBLEM IS THE TIMING AND LOCATION OF CONVECTIVE SYSTEMS. GENERAL SYNOPTIC PATTERN IS FAVORABLE FOR HVY RAINFALL. AIR MASS IS FCST TO REMAIN MOIST AND UNSTBL THROUGH SATURDAY...WITH PRECIPITABLE WATER 1 TO 1.5 INCHES. ETA AND NGM PROG LIFTED INDEX TO STAY AROUND MINUS 4 THRU SATURDAY. THE QUESTION IS WHERE AND WHEN THE TRIGGERS WILL BE. POORLY DEFINED SFC BNDRY HAS NEARLY WASHED OUT ACRS SW INDIANA AND SRN IL THIS MORNING. A BETTER DEFINED SFC FRONT EXTENDED FROM CNTRL IN AND CNTRL IL THRU CNTRL MO. BOTH THE NGM AND ETA ARE IN PRETTY GOOD AGREEMENT THAT THIS FRONT WILL REMAIN NEARLY STNRY THRU TONIGHT...AND THEN DRIFT SWD INTO THE OHIO RIVER VALLEY SATURDAY AFTN. THIS WILL LKLY KEEP THE HEAVIEST RAINFALL TOTALS NORTH OF EVV-MDH-40W MDH THRU TONIGHT. HVY RAIN POTENTIAL SHOULD INCREASE SATURDAY AS FRONT DRIFTS SOUTH. MOST FAVORABLE THERMODYNAMICS WILL BE JUST SOUTH OF THE FRONT...FROM SE MO INTO WRN KY. AIR MASS SHOULD BE CAPPED TO THE SOUTH. AS LOW LVL JET INCREASES TO 40 TO 50 KTS ACRS WRN KY/SE MO TONIGHT... TRW SHUD DVLP IN WARM MOIST AIR. EVEN THOUGH HEAVIEST QPF SHOULD REMAIN NORTH OF CWA THRU TONIGHT...IT WOULDNT TAKE MUCH TO BEGIN FLOODING ACRS SRN IL/SW INDIANA. WENT LWR THAN FWC HIGHS BECAUSE FWC APPEARS TOO DRY. FWC POPS LOOK TOO LOW...ESPECIALLY SATURDAY. AREA LOWS HIGHS PO|PS WRN KY MID 60S NEAR 80 80/70 SE MO MID 60S NEAR 80 80/70 SRN IL LWR 60S MID 70S 80/80 SW IN LWR 60S MID 70S 80/80 MY
In the hours before
Special weather statement, May 3, 3:37 PM CDT, 3 hours 13 minutes before
ILZ075>078-080>094-MOZ076-086-087-100-107>112-114-032330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 327 PM CDT FRI MAY 3 1996 ...FLASH FLOOD WATCH FOR TONIGHT IN SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI... ...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI... THE ATMOSPHERE OVER THE REGION IS VERY MOIST AND UNSTABLE WITH A FRONTAL BOUNDARY LYING ACROSS CENRTAL MISSOURI INTO CENTRAL ILLINOIS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION THIS AFTERNOON AND EVENING. ALTHOUGH THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40 MPH...STORMS MAY REPEATEDLY MOVE OVER THE SAME AREA...THUS FLASH FLOODING MAY BECOME A PROBLEM. THE THUNDERSTORMS WILL LIKELY CONTAIN LARGE HAIL AND PRODUCE DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE. PEOPLE IN SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD KEEP ABREAST OF THIS RAPIDLY DEVELOPING SITUATION. THIS IS THE TIME TO PREPARE. SPODEN
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 10:56 PM CDT | Severe Thunderstorm Warning | PAH | Union | 49 min |
| May 2, 11:09 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 36 min |
| May 2, 11:45 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 30 min |
| May 3, 12:04 AM CDT | Severe Thunderstorm Warning | PAH | Franklin | 41 min |
| May 3, 6:35 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson, Wayne | 55 min |
Nearby
Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.